Could menopause cause memory issues?


Question from LisaM: I call my memory lapses chemo brain, but I've been told this can also be a symptom of menopause. Is this something that may get better as the symptoms of menopause abate?
Answers - Patricia A. Ganz, M.D. You're raising a very interesting question and many women with breast cancer have two colliding situations. One is the onset of menopause, which may be premature and at a time in life when you're not expecting it. The second is breast cancer, which is very distressing in terms of the seriousness of the diagnosis as well as the complexity and toxicity of its treatment. Many women going through menopause normally (which would actually gradually occur over a 10-year period of time from the mid-to-late 40s into the mid-to-late 50s) notice changes in their memory, and this may be related to difficulties sleeping. They may awaken at night with sweats and hot flashes.

In addition, there is well-documented evidence that estrogen plays an important role in verbal word fluency, which is the medical phrase to indicate remembering words, remembering names. The only single deficit that lowered levels of estrogen is related to is the ability to remember words and names. Many women, such as myself, who have transitioned to menopause will have difficulty remembering the specific names of people or places and it may take a painfully long time to retrieve a word or name. When a woman has chemotherapy and all of a sudden she's 45 and menstruating, and within two months has stopped, she has condensed what might have been a 10-year experience to a few months. Suddenly, the body has to adjust to a much lower level of estrogen. This may lead to very serious night sweats, hot flashes, changes in mood, and memory problems from not sleeping and the sudden changes in her hormone levels. So in addition to the chemotherapy that she's receiving, which may possibly contribute to the syndrome that's called chemo brain, she also has the sudden onset of a chemical menopause which is very severe in its symptoms and side effects. So many women who ultimately complained to their doctor a year after the treatment that they couldn't think clearly, that they were having difficulty remembering names and doing tasks, may have this experience because of the onset of menopause, but it could also be contributed to by the treatment. This is the real challenge we have: to try and figure out what's going on and whether this is just menopause or being contributed to by the cancer treatment.

On Wednesday, August 16, 2006, our Ask-the-Expert Online Conference was called Thinking and Memory ChallengesPatricia A. Ganz, M.D. and  moderator Marisa Weiss, M.D. answered your questions about the memory and concentration challenges that can happen during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top